Started T3 and feel awful: Hi all. Help needed! I... - Thyroid UK

Thyroid UK

115,828 members134,346 posts

Started T3 and feel awful

HashiFedUp
HashiFedUp

Hi all. Help needed! I’ve been on Levo T4 100 dose for some time, still had symptoms so my Endo suggested trying T3 aswell. She started me on 10 T3 and reduced my T4 Levo to 75. Started first dose of T3 on Sunday and felt awful. Cut down to 5 dose of T3 on Tuesday with 75 Levo T4, felt better Tuesday and Thursday, but awful Wednesday. It’s now Friday and woken up feeling terrible yet again. So I’ve reduced Levo T4 to 50 with T3 at 5. I’m going mad with this - I have a three year old, two dogs and work part time. It’s very hard to manage all this with these symptoms. Any advice x

20 Replies

Sorry to say that sometimes you have to weather the storm. It is still early days to feel benefit from T3 but please don't mess around with your T4, T3 levels on a daily basis as this will not help. This advice comes from the most impatient person in the World!

HashiFedUp
HashiFedUp in reply to Baobabs

I know you’re right. I’ve kept my T4 at 75 on reflection. Did you experience feeling poorly when starting T3?

Baobabs
Baobabs in reply to HashiFedUp

No, but there was no instant light bulb moment. It did take at least 3 weeks for me to feel some improvement. I had been on T4 treatment previously to this for a year and felt progressively worse rather than better. I do admit to starting immediately on 25 mgs straight off on the advice of my then Endo but didn't suffer palpitations or any ill effects.

lolajone
lolajone in reply to HashiFedUp

It’s years since I started T3 but I can remember GP saying that I would feel worse before I felt better and that was true. Took 3-4 weeks from memory

HashiFedUp
HashiFedUp in reply to lolajone

Ok thanks guys. Need to weather the storm I guess. It’s just with working, having a three yo, two dogs, it’s hard to keep functioning. Maybe I just need to recruit some help!

Baobabs
Baobabs in reply to HashiFedUp

Help !!!!!!!! Good thinking.

HashiFedUp
HashiFedUp in reply to Baobabs

🤣

Having given it some thought, I decided to continue on 75 Levo as like you say, best not to lower it. What I can’t understsand is why yesterday I felt pretty much 100% and yet today I feel awful. Nausea, achy, like my head and throat is full of air, and I’m very grumpy!

It would help people comment if you post your latest test results including the ranges in brackets. Hopefully your GP tested TSH, T4 and T3 before adding T3, you are legally entitled to obtain a copy of any results

Do you know if you are adequately converting the storage hormone T4 to the active hormone T3. If not the T4 may be/have been your problem

Have you had Vit D, Vit B12, Folate and Ferritin tested...they all need to be at optimum levels.

Are you gluten free...sorry haven't checked your profile

I'm surprised your GP offered T3, most of us have to fight for it, many are now having it withdrawn and some have to buy their own.

Tweaking doses on a daily basis is entirely the wrong thing to do, we are usually advised to wait about 6 weeks then re-test before changing dose. What did your GP advise?

Sadly there is no quick fix (think headache/paracetamol) recovery takes determination, patience and time.....attempting to learn as much as possible about hypo is also important. You can do this initially by reading previous posts here...use the search link at the top RHS of this page.

I'm just another patient (who struggled to be patient!) but have learned a great deal from the amazing people here where there is much greater knowledge about thyroid matters than there is in most surgeries!

Good luck...as Baobabs said, sometimes you just have to weather the storm.

DD

HashiFedUp
HashiFedUp in reply to DippyDame

Thanks DD. I got T3 via Endocrinologist, GP’s can not prescribe it or distribute it anymore because it’s expensive. My TSH, T4, T3 and all my vitamins and minerals are all ok. We’re trying T3 to see if it helps, as T4 on its own doesn’t prevent my symptoms. The introduction of T3 by my endo is experimental! I just need to know how long I’m going to feel like this to I can plan my life as best as I can... I am gluten free yes. It definitely helps.

greygoose
greygoose in reply to HashiFedUp

The reason one asks to see your blood test results is that it's quite possible that levo wasn't helping because you weren't on a high enough dose. 100 mcg is a very low dose. And, if you don't take enough, it won't help. Then your doctor reduced it when, possibly, it didn't need reducing. A lot of people can just add T3 to 100 mcg levo without reducing. However, starting you on 10 mcg T3 was possibly a mistake. Normally, one starts on 5 mcg and increases by 5 every two weeks. But, one would have to see blood test results to know all this.

Just because this is what your endo told you to do, doesn't mean it was the right thing to do. :)

Baobabs
Baobabs in reply to HashiFedUp

I also meant to say that Doomsday may be the time I might just trust any Endo's recommendation.

HashiFedUp
HashiFedUp in reply to Baobabs

The reason they didn’t give me higher dose of Levo T4 is because my T4 / tsh reduced from 6 something to 0.6 and if I had more T4, it could take me into having too low a range and I’d be hyper not hypo if you know what I mean. So Levo stopped at 100 to avoid this. Does that make sense? I was given 10 T3 but have reduced to 5 T3 and will step it up to 10 when I feel able (if I feel able). No palpitations or anxiety so that’s good at least! Small mercies...

shaws
shawsAdministrator in reply to HashiFedUp

Its unfortunate that few endocrinologists are unaware that once a patient is diagnosed as hypothyroid, she cannot become hyPERthyroid when TSH lowers

. In fact hypo patients feel better when TSH is 1 or lower and if we took too much of any thyroid hormones accidentally we'd have unpleasant symptoms but wouldn't be hyperthyroid, and we'd lower dose ourselves.

hormonerestoration.com/

HashiFedUp
HashiFedUp in reply to shaws

Very useful thank you x

There's the best thought. Post your latest results and l'm certain many knowledgeable folk will respond.

SlowDragon
SlowDragonAdministrator

Looking at your name, presumably you have Hashimoto's

So what are your vitamin D, folate, ferritin and B12 levels like?

Have they been tested? Add results and ranges if you have them

What supplements do you take, if any

Low vitamin levels are EXTREMELY common with Hashimoto's

Are you on strictly gluten free diet?

If not, have you tried it

Many of us with Hashimoto's find T3 difficult to tolerate until vitamins are optimal and if gluten is a hidden issue then gluten free diet likely to help or be essential

Do you have any actual blood test results? if not will need to get hold of copies. You are legally entitled to printed copies of your blood test results and ranges.

UK GP practices are supposed to offer online access for blood test results. Ring and ask if this is available and apply to do so if possible, if it is you may need enhanced access to see blood results.

In reality many GP surgeries do not have blood test results online yet

Alternatively ring receptionist and request printed copies of results. Allow couple of days and then go and pick up. They can no longer charge for printing out, rules changed after May 25th 2018

As you were not on high dose of Levothyroxine, you may not need to reduce dose.

Members can advise more when you add results and ranges

......just seen you added you are already gluten free 😀

Bloods:

Free T3 5.1

TSH 0.28

Anti-thyroid peroxidase 251

Free T4 21.5

Folate 17.4

Ferritin 56

ALT level 53

Vit n mins all good (supplement taken) plus am already gluten free.

DippyDame
DippyDame in reply to HashiFedUp

Ranges please!

You obviously donot have the doses right, it's very important to work on the dose T4 in relation with T3. You cant change from day to Day. Use thé doctor's expertise to calculate à nominal level and stabilise for a few days. Test the blood levels. The kind of symptoms indicate the imbalance between thé 2. Dont do it alone and be patient. When you find tbe correct balance you will feel great. Done exactly the same but switched médication. Persevere it's worth it.

You may also like...